Aims To identify and ensure that neonates with high gentamicin levels were referred for hearing assessment at 8 months. To compare practice in two tertiary level neonatal units against national guidelines.
Background There is good evidence that aminoglycosides are associated with cochlear ototoxicity. Gentamicin used in conjunction with furosemide is dangerous. National Guidelines (Newborn Hearing Screening Programme) recommend babies with high levels of ototoxic drugs (outside the therapeutic range) should be referred for audiological assessment around 8 months or sooner irrespective of newborn hearing screen outcome.
Methodology We retrospectively reviewed all gentamicin levels done between 7 April to 7 May and 8 July to 8 Dec across two tertiary neonatal units (Unit 1 and Unit 2). Gentamicin levels done were identified by microbiology database and high levels were defined as Trough (pre dose) >2 mg/l and Post dose >10 mg/l.
Results We found 33 high gentamicin levels from both the units (17 levels from Unit 1 and 16 levels from Unit 2). There were 11 Trough and 6 post dose high levels in Unit 1, 11 Trough and 5 post dose high levels in Unit 2. Unit 1 had no referrals out of 17 (0%) and Unit 2 referred only 6 (37.5%).
Conclusion As a result of this audit, both units have changed practice and there is a system in place to identify and refer neonates with high gentamicin levels for audiology assessment. Paediatricians should be aware that all neonates with high gentamicin levels should be identified and promptly referred for audiology assessment at 8 months to pick up sensorineural deafness.
Statistics from Altmetric.com
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.